News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Tachycardia/Dyspnea/Tachypnea


 fearuvhorses - Sat Sep 20, 2003 12:53 pm

At what point is a rapid heart rate accompanied by shortness of breath and rapid respiration an immediate emergency. My usual resting heart rate is 100-110. "Walking around" heart rate is 120-130. With chest pain, heart rate is usually 120-170. I am short of breath most of the time and my respiration rate at rest is 20-25. Walking around (no exertion) respiration rate is 30-40. On last hospitalisation (pneumonia) my pulse ox. was 85-95 but ABG was 42-58 (range over 4 tests). After a weight gain of 2 1/2 pounds overnight I increased the hydrochlorathiazide and lost 8 pounds in 3 days, and significantly reduced swelling at feet and hands. Pulse is now resting at 120-130. Is this reaction to increasing hydrychlorathiazide or other that requires investigation. If I wake up with Chest Pain that responds to Nitro but increases heart rate, is this emergency, even though chest pain is gone?
 Dr. Yasser Mokhtar - Sat Oct 11, 2003 1:43 pm

User avatar Dear Fearuvhorses,

Thank you very much for using our website.

There is no specific heart rate that is accompanied by shortness of breath perse.

You can have shortness of breath if your heart rate is too slow as well.

The normal range for heart rate is 60-90 and most would not call it tachycardia till it gets above 100.

So, definitely you have tachycardia at rest. If a patient has tachycardia at rest, it is always wise to rule out hyperactivity of the thyroid gland. Personally i think the most common reason of high heart rate at rest is being out of shape. If you get pain when you exercise and your heart rate goes up you need to be on a beta blocker and i know that in your history you were prescribed atenolol and it made you feel weak. You can take another type of medication called calcium channel blockers to slow your heart rate and they have some antianginal properties as well.

About nitro, after taking nitro, the heart rate goes reflexly as the blood pressure drops.
About hydrochlorothiazide, if you take too much and you get dehydrated from, yes it will make your heart rate go up.

Regarding your chest pains. If you get chest pains that are not relieved by 3 tabs of nitro under the tongue 5 minutes apart, you need to go to the nearest emergency room.

Once more, thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here